Alert archive / Minnesota / Frost Advisories in 2020
Frost Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at Sep 9, 2020, 2:45 AM CDT for 33 counties in Minnesota; 7 counties in Wisconsin. It took effect at Sep 10, 2020, 1:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2020, 2:45 AM CDT (07:45 UTC)
- In effect from
- Sep 10, 2020, 1:00 AM CDT
- Expired
- Sep 10, 2020, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
All 40 counties
Anoka County, MN, Benton County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WWUS73 KMPX 090745 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 245 AM CDT Wed Sep 9 2020 MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-091700- /O.NEW.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Dunn- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, and Chippewa Falls 245 AM CDT Wed Sep 9 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Frost Advisory, which is in effect from 1 AM to 7 AM CDT Thursday. * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of west central, southwest, central and east central Minnesota, as well as west central Wisconsin. * WHEN...From 1 AM CDT tonight to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
4 follow-up statements
690 WWUS73 KMPX 091658 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1158 AM CDT Wed Sep 9 2020 MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-100100- /O.CON.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Dunn- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, and Chippewa Falls 1158 AM CDT Wed Sep 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northwest and west central Wisconsin and central, east central, south central, southwest and west central Minnesota. * WHEN...From 1 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
125 WWUS73 KMPX 092002 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Wed Sep 9 2020 MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-100415- /O.CON.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Dunn- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, and Chippewa Falls 302 PM CDT Wed Sep 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northwest and west central Wisconsin and central, east central, south central, southwest and west central Minnesota. * WHEN...From 1 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
607 WWUS73 KMPX 100251 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 951 PM CDT Wed Sep 9 2020 MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-101200- /O.CON.KMPX.FR.Y.0001.200910T0600Z-200910T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Dunn- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, and Chippewa Falls 951 PM CDT Wed Sep 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT THURSDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northwest and west central Wisconsin and central, east central, south central, southwest and west central Minnesota. * WHEN...From 1 AM to 7 AM CDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
303 WWUS73 KMPX 100859 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 359 AM CDT Thu Sep 10 2020 MNZ041>045-047>070-073>076-WIZ014>016-023>025-027-101200- /O.CON.KMPX.FR.Y.0001.000000T0000Z-200910T1200Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Dunn- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, and Chippewa Falls 359 AM CDT Thu Sep 10 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northwest and west central Wisconsin and central, east central, south central, southwest and west central Minnesota. * WHEN...Until 7 AM CDT. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Sep 8, 10:58 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 8, 10:58 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1058 PM CDT Tue Sep 8 2020 .UPDATE... Issued at 1044 PM CDT Tue Sep 8 2020 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Wednesday night) Issued at 302 PM CDT Tue Sep 8 2020 Biggest concern the next two nights deals with extent of cloud cover and what that means for low temperatures, with frost/freeze potential existing tonight in central MN that extends into northwest WI Wednesday night. Dry air, combined with additional thunderstorm development during the morning into the afternoon from southeast Neb across Iowa has really limited the northward extent of precip today. Have spent most of the day reducing PoPs as a result. There's another wave of rain moving north out of Iowa this afternoon, but this looks to only impact areas along and south of a St. James to Eau Claire line. The upper air pattern we have out there now, which places us in the right entrance region of a jet streak, moves very little through Wednesday afternoon, which will open us up for another round of rain on Wednesday. Once again, the question is how far northwest into the dry airmass can the air make it. CAMs show the rain coming a little farther northwest Wednesday, but it's hard to buy into that too much when we'll have a dry surface high moving into the area during the afternoon. Wednesday night, the northern stream trough axis and associated jet streak finally shift east, which will bring an end to the fgen forced light rain across eastern portions of our CWA. With little change in the upper air pattern tonight, we'll continue to see plenty of upper level moisture stream across the area. We may see some partially clearing across central MN (our northwest CWA) this evening, but sky cover is expected to increase late tonight as the wave for Wednesday approaches the area, limiting our potential to really see temperatures drop. Given that we continue to forecast temperature marginally cold enough to support frost, with the threat for there to be extensive cloud cover, decided to hold off on any frost/freeze headlines for tonight. There's greater concern for frost/freeze conditions Wednesday night with the surface high overhead. In addition, with the upper trough axis moving off to the east, we'll start getting into mid/upper level subsidence, which will increase the chances that we can clear out the skies some. When looking at the 10th and 25th percentiles for forecast lows Thursday morning, there are fairly widespread upper 20s for lows from Mora over to Ladysmith. So this area will have to be watched for the potential for needing a freeze warning. However, given the uncertainties around cloud cover, have decided to not issue any headlines at this point. .LONG TERM...(Thursday through Tuesday) Issued at 302 PM CDT Tue Sep 8 2020 The main issue in the long term is the possibility of heavy rain Friday night and Saturday. The period starts off with the 500mb cut-off low spinning over the four corners region with high pressure in control over our area. The sun will make a return to the sky, except over the southern CWA where cloudiness may stubbornly hang on. High temperatures will climb back into the 60s. The aforementioned cut-off low, that gave Denver a very early season snow, and its attendant surface low will move northeast into South Dakota on Friday then trek ENE into Minnesota. The deterministic models are in fairly good agreement on the timing of this system, but with some differences in strength and placement of the system. The consensus guidance has the rain moving into the forecast area Friday afternoon and moving out late on Saturday. This system looks capable of putting down anywhere from a half an inch of precipitation in the western CWA to as much as an inch and a half in the eastern CWA. It does not look like much chance for any severe storms with this system as the better instability stays southeast of the forecast area. Following this system high pressure will reestablish over the area resulting in fair weather to start the week, with high temperatures climbing back into the more seasonable 70s and low temperatures in the 50s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1044 PM CDT Tue Sep 8 2020 VFR conditions will prevail overnight through tomorrow with multiple cloud layers/ceilings. Will look for showers to return for southern/eastern MN into western WI late morning tomorrow into mid-afternoon. Some potential for MVFR ceilings but have held off this thinking until there is higher confidence in advertising as such but the possibility cannot be ruled out for the afternoon hours. Wednesday evening is likely to be VFR. Northerly winds 5-10kt overnight will slowly veer to NE and E during the day Wednesday with speeds closer to 5kt. KMSP...The best timing for rainfall continues to be after the morning push but before the afternoon push. VFR throughout, though some MVFR ceilings cannot be ruled out Wednesday afternoon. /OUTLOOK FOR KMSP/ Thu...VFR. Wind S 5 kts. Fri...Mainly VFR. Chc p.m. MVFR/-SHRA. Wind SE 5-10 kts. Sat...MVFR/-SHRA likely, mainly p.m. Wind S 5-10 kts becoming W. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...CEO AVIATION...JPC
Hazardous weather outlook, Sep 8, 9:12 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 912 PM CDT Tue Sep 8 2020 MNZ041>045-047>050-055-100000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Swift- 912 PM CDT Tue Sep 8 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. Patchy frost is possible overnight across portions of west central and central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Frost is possible Thursday morning over central and east central Minnesota, as well as west central Wisconsin. There is a chance of thunderstorms Friday afternoon into Saturday. The threat for severe weather and heavy rainfall is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ051>054-056>070-073>078-082>085-091>093-WIZ014>016-023>028- 100000- Sherburne-Isanti-Chisago-Lac Qui Parle-Chippewa-Kandiyohi-Meeker- Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 912 PM CDT Tue Sep 8 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Frost is possible Thursday morning over central and east central Minnesota, as well as west central Wisconsin. There is a chance of thunderstorms Friday afternoon into Saturday. The threat for severe weather and heavy rainfall is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Frost Advisories in Minnesota, 2020Frost Advisories in Wisconsin, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.